Weird under eye bag after filler?

About 2 months ago I had Juvederm Ultra in my tear troughs. The next day one of my eyes was bruised. Then it started to swell. The bruises faded in a week, but swelling stayed. After 2 months I still have a very distinct 'bag' under my left eye that won't go away. It does not look or feel like product, it looks like regular fluid. So, I'm not sure if dissolving the product will help. I've tried icing, hot compresses, massage, etc and it's still there. Will it go away? What is it?

Doctor Answers 9

Juvederm Ultra is not indicated for tear troughs

Dp831,
I suggest a hyaluronidase treatment to eliminate the juvederm from this area.  Juvederm ultra is very hydrophilic, which means that is draws a lot of water into the area and can create more persistent swelling.  I recommend a less hydrophilic and more cohesive filler such as Voluma for tear trough correction.
Good luck!


Bellevue Dermatologic Surgeon
4.8 out of 5 stars 40 reviews

Weird under eye bag after filler?

Juvederm ultra is not an ideal product for tear trough correction.  It retains a lot of water.  I would follow up with your provider and discuss your options.  I believe by dissolving the filler it might help correct the issue your facing.

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 427 reviews

Complication of Juvederm injection to tear trough

Sorry to hear about your experience. Unfortunately, Juvederm is not the ideal filler for tear trough injection because it is hydrophilic and retains water. My preferred fillers for the tear trough are Belotero or Restylane. I suspect you will probably have to have the filler reversed with hyaluronidase and then reinjected with either Belotero or Restylane for optimal results.

Tear Trough Fillers -- Try Cannulas; hylauronidase if unhappy

I am not a fan of Juvederm to the tear trough area as it causes more swelling than other fillers and if you are unhappy you can reverse with hyaluronidase. I use Voluma and Belotero the most, many people use restylane. I avoid Juvederm as it holds a lot of water. I suggest to consult with an expert in facial contouring and for future treatments use a different filler. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

See oculoplastic specialist

Best to submit photos and/or see an oculoplastic specialist for evaluation. The problem could be filler, swelling, fat, or other.

Mehryar (Ray) Taban, MD, FACS
Beverly Hills Oculoplastic Surgeon
4.9 out of 5 stars 62 reviews

Swelling under eye after Juvederm

I typically use Restylane under the eyes.  Juvederm has a tendency to absorb more water and cause more swelling and puffiness.  You could consider having injections of hyaluronidase to dissolve the Juvederm.  This would likely help to resolve your swelling.  Make sure to see an expert. 
Regards,
Dr. Ort

Richard Ort, MD
Lone Tree Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Juvederm under eyes

Juvederm is not a good filler for the under eye area.  It absorbs a lot of water, so in some patients it can produce a long term edema under the thin eye skin. You should get a hyaluronidase injection to remove the product which should then get rid or the edema  

John J. Martin, Jr., MD
Coral Gables Oculoplastic Surgeon
5.0 out of 5 stars 25 reviews

Under eye swelling fix

Juvederm is not meant to be used under the eye although many doctors do use it there.  It is hydrophilic and absorbs water and swells which works great in the lips for example, but not under the eye.  I have used hyaluronidase injections on many patients with this problem (original injections NOT done by me), with great success.  You would need an expert injector with lots of experience.  If the swelling is from Juvederm, dissolving it makes the swelling go away. 

Rebecca Baxt, MD
Paramus Dermatologic Surgeon
4.8 out of 5 stars 25 reviews

Blocked lymphatics after under eye injection

Thank you for your question. It sounds like you are having some edema or swelling that is probably related to your injection and to perhaps an underlying allergic rhinitis or malar bags. Juvederm ultra is a relatively thick filler to place in the tear trough region - it is hydrophilic, which means it likes water, and normally does swell a bit. I tend to use thinner fillers in this area, like restylane or restylane silk or belotero. So, part of the swelling my be due to the fact that you were overfilled slightly. The other part may just be your normal lymphatics in this area - if you are the type of person who has bad allergies usually, or wakes up and the under eye area is swollen, or you have a line in your upper cheek (the region between your lower lids and your mid-cheek), then this normal swelling will be somewhat exacerbated by the filler for the first couple of weeks. However, by now, it should have resolved. I would suggest following up with your injector - at the very least, some product should likely be resolved, which will help with the swelling. Best of luck! 

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.